Share on Facebook

CONTINUE >

Mother Warns Parents About Dangers Of Giving Ibuprofen To Kids With Chickenpox

By Karly Carpena
November 16, 2016

A mom is urging parents not to give their children with chickenpox ibuprofen-based medications after her son ended up in hospital with a life-threatening condition.

Hayley Lyons’ son, Lewis, came down with the chicken pox and she gave him Nurofen for Children after several physicians recommended it. But soon after, Lewis developed a severe skin reaction and ended up in hospital with septicemia. Septicemia (or sepsis) is very serious blood poisoning!

12993461_223148318051978_5286525810061020003_n

“Chickenpox is going round again, can I please remind people NOT to give to your children Nurofen/ibuprofen,’ Hayley wrote on her Facebook post. “This type of medicine is anti-inflammatory, it reacts with chicken pox making them go deeper into the skin tissue.”

Hayley revealed that four doctors had recommended the ibuprofen-based medicine for Lewis, although recent research has linked it to skin reactions in patients with chickenpox.

“It was only wen we took Lewis to Alder Hey [ed. note a children’s hospital] because the doctors from our hospital kept sending him home saying it was ‘just chicken pox’ we found this out,” Hayley explained. “He ended up with septicaemia and was admitted straight to Alder Hey as soon as we arrived there.”

Symptoms of septicaemia are similar to the flu. People will get a high fever with chills, nausea, vomiting and diarrhea and abdominal pain. It needs to be treated with antibiotics as soon as possible and early treatment is critical. Thankfully, Lewis was treated in time.

“Only because we persevered an took Lewis to a children’s hospital off our own back was he ok. This could have ended up so much worse if it wasn’t for those doctors at septicaemia and their advice, care and knowledge. Only use CALPOL for their temps.”

Hayley said that her family only learned about the dangers of nurofen and chickenpox afterwards from nurofen’s own website. “It does actually state on the nurofen website not to take this medicine with chickenpox. (We discovered this after it happened) But when our doctors prescribe it, who are we to question it??”

nurofen

Hayley issued her warning to parents through Facebook and her post, along with pictures of Lewis, swiftly went viral being shared more than 350,000 times.

“The last 24 hours has been completely mental, the amount of press from all over the world that have been in touch is unreal…” she wrote. “I did this to raise awareness so that no one else would suffer like Lewis did,” she said about sharing the startling pictures of her son.

Her caution has caught the attention of the U.K’s Royal College of Paediatrics and Child Health as well.

“This statement has just been released and I just literally broke down crying,” Hayley wrote. “‘Last night her warning was backed by the Royal College of Paediatrics and Child Health, which said both parents and doctors needed greater awareness of the small but significant risk ibuprofen carries in chickenpox cases.’”

12931110_223148331385310_8355040004584178773_n

“I’m so thankful to everyone for sharing the post so that something will now be done about it,” she wrote. “These medical professionals are now going to ensure that all doctors know the risks and hopefully they’ll no longer prescribe it. I will not stop raising awareness until these types of medicines are labelled with the risks of this being prescribed to someone with Chickenpox.”

For more about sepsis, watch the video below: